QUICKLINKS AND VIEW OPITONS
Long-term treatment with antibiotic caused weight gain of 4 to 29 lbs in one-fourth of patients
Tuesday, July 10, 2018 12:57 pm Email this article
One-fourth (23%) of patients treated long-term with the antibiotic, doxycycline (100 mg twice a day), plus the antimalarial drug, hydroxychloroquine (600 mg daily), gained from 4 to 29 lbs after one-year according to a study from France.
Treatment reduced 3 gut bacteria
Treatment was associated with lower concentrations of three gut bacteria, Bacteroidetes, Firmicutes and Lactobacillus.
Conclusion: Long-term doxycycline may cause significant weight gain
“[This suggests] that long-term doxycycline treatment lead to significant changes in weight in [some people and is associated with changes in gut bacteria],” the authors concluded.
“These results are consistent with previous studies showing that doxycycline is associated with weight gain in undernourished children in developing countries and in healthy US army recruits.”
Subjects: 82 people
The study included a total of 82 people, 48 patients with Q fever endocarditis that were treated with doxycycline plus hydroxychloroquine and 34 controls.
The average age of patients was 55-years-old.
Sixty percent (60%) of the study group were males.
Angelakis E, Million M, Kankoe S, Lagier J-C, Armougom F, Giorgi R, and Raoult D. Abnormal weight gain and gut microbiota modifications are side effects of long-term doxycycline and hydroxychloroquine treatment. Antimicrobial Agents and Chemotherapy, 2014 Mar 31; Published on-line ahead of print. http://aac.asm.org/content/early/2014/03/25/AAC.02437-14
Author’s Contact Info
Aix Marseille Université
UMR CNRS 7278, IRD 198, INSERM 1095
Faculté de Médecine
27 Bd Jean Moulin
13005 Marseille, France
Articles on the same subject can be found here:
Please feel free to share your comments about this article.
© Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.